Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
10468SBPDBPmmHgHR 76/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 76/min and a blood pressure of 104/68 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 76/minBP 104/68 mmHg
SI =
2.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 75/min, a grimace when stimulated, limp limbs with no muscle tone and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
3.Arterial blood gas interpretationMedium
pH7.357.457.51PaCO₂mmHg354531HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.51, PaCO₂ 31 mmHg (4.1 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.51PaCO₂ 31 mmHg (4.1 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
4.Arterial blood gas interpretationHard
pH7.357.457.22PaCO₂mmHg354523HCO₃⁻mmol/L22269added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.22, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 9 mmol/L, with Na⁺ 134 and Cl⁻ 86 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.22PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 9 mmol/LNa⁺ 134 mmol/LCl⁻ 86 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
5.Nursing fundamentalsMedium

When using a metered-dose inhaler without a spacer, what should the patient do straight after inhaling the dose?

  1. AHold their breath for about 10 seconds
  2. BBreathe out hard through the mouthpiece
  3. CTake another dose at once without pausing
  4. DRinse the mouth before breathing in
6.Nursing fundamentalsHard

A patient with a slow-healing leg ulcer is eating less than half of their meals. What is the most helpful nursing action?

  1. AWait until the ulcer heals before addressing nutrition
  2. BRefer to the dietitian and support protein and energy intake
  3. CAsk the patient to drink less to avoid swelling
  4. DGive extra salt to stimulate the appetite
7.Nursing math & unit conversionsMedium
1234567891011125:35 PM?18:3516:3505:3517:35

Practice exercise (made-up values, not clinical guidance). A dose is charted at 5:35 PM. Which entry is the same time on the 24-hour clock? Click it.

5:35 PM
  1. 118:35
  2. 216:35
  3. 305:35
  4. 417:35
8.Nursing math & unit conversionsHard
00:0017:0008:25t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:00 and finishes at 08:25 the next morning (24-hour clock). How many minutes t did it run?

17:0008:25
t = min

3Solutions

1.Clinical assessment scores

Answer: SI = 0.73

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 76/104 = 0.7308 ≈ 0.73

Answer

SI = 0.73

Above the usual 0.5–0.7.

2.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 75/min → 1
Grimace: a grimace when stimulated → 1
Activity: limp limbs with no muscle tone → 0
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 0 + 1 = 4

Interpretation

4 → moderately abnormal

Answer

moderately abnormal
3.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.51: alkalaemia (above 7.45)
PaCO₂ 31 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
4.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (86 + 9) = 39

Delta ratio

(39 − 12)/(24 − 9) = 1.8
pure high-gap acidosis

Answer

pure high-gap acidosis
5.Nursing fundamentals

Answer: A · Hold their breath for about 10 seconds

Why this is the answer

The patient breathes out, seals the lips round the mouthpiece, presses as they start a slow deep breath in, then holds the breath for about 10 seconds or as long as is comfortable.

Answer

A · Hold their breath for about 10 seconds
6.Nursing fundamentals

Answer: B · Refer to the dietitian and support protein and energy intake

Why this is the answer

Poor intake delays healing. Screening, dietitian referral, food charts and support with meals, including protein and energy supplements if needed, help the wound heal.

Answer

B · Refer to the dietitian and support protein and energy intake
7.Nursing math & unit conversions

Answer: 17:35

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

5 PM → 5 + 12 = 17

Answer

17:35

Answer

17:35
8.Nursing math & unit conversions

Answer: t = 925 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:00 → 24:00 = 420 min

After midnight

00:00 → 08:25 = 505 min

Total

t = 420 + 505 = 925 min

Answer

t = 925 min

ExamProblems · examproblems.com/courses/health-assessment